Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 200, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2016, 4:46 PM CDT for Cherokee County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 4:46 PM CDT (21:46 UTC)
- Expired
- Aug 10, 2016, 5:18 PM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:50 PM CDT | TSTM WND DMG | 2 Wnw Hallowell, KS | DELAYED REPORT...LARGE TREE DOWN AROUND NW 110TH AND BETHLEHEM ROADS. TIME ESTIMATED BY RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1490 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659
WUUS53 KSGF 102146
SVRSGF
KSC021-102230-
/O.NEW.KSGF.SV.W.0200.160810T2146Z-160810T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 530 PM CDT
* AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
SOUTH OF SHERMAN...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLUMBUS... SHERMAN...
SCAMMON... WEST MINERAL...
ROSELAND... CARONA...
SHERWIN... FAULKNER...
STIPPVILLE... HALLOWELL...
SKIDMORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3728 9507 3731 9498 3732 9479 3721 9476
3711 9477 3708 9493 3711 9508 3724 9508
3724 9507 3727 9508
TIME...MOT...LOC 2145Z 267DEG 13KT 3718 9504
HAIL...0.88IN
WIND...60MPH
$$
SCHAUMANN2 follow-up statements
753
WWUS53 KSGF 102208
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT WED AUG 10 2016
KSC021-102230-
/O.CON.KSGF.SV.W.0200.000000T0000Z-160810T2230Z/
CHEROKEE KS-
508 PM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN CHEROKEE COUNTY...
AT 508 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCAMMON...OR
NEAR COLUMBUS...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS... SCAMMON...
WEST MINERAL... ROSELAND...
CARONA... SHERWIN...
STIPPVILLE... HALLOWELL...
SKIDMORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3727 9505 3731 9498 3732 9479 3721 9476
3715 9477 3713 9489 3714 9504
TIME...MOT...LOC 2208Z 257DEG 19KT 3723 9485
HAIL...<.75IN
WIND...60MPH
$$
SCHAUMANN912
WWUS53 KSGF 102218
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT WED AUG 10 2016
KSC021-102228-
/O.CAN.KSGF.SV.W.0200.000000T0000Z-160810T2230Z/
CHEROKEE KS-
518 PM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.
LAT...LON 3727 9505 3731 9498 3732 9479 3721 9476
3715 9477 3713 9489 3714 9504
TIME...MOT...LOC 2218Z 267DEG 13KT 3723 9480
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:43 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 10, 2:43 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
243 PM CDT WED AUG 10 2016
...Hot and Humid through Thursday - Heavy Rain Potential this
Weekend...
.SHORT TERM...(This evening through Thursday)
Issued at 240 PM CDT Wed Aug 10 2016
The hot and very humid weather will continue through Thursday as
the upper level ridge remains the dominant weather feature. Expect
temperatures and heat index values to peak on Thursday with
afternoon heat indicies ranging from 100 to near 110 degrees. As a
result the Heat Advisory has been expanded to cover most of the
forecast area on Thursday.
Isolated diurnally driven convection will remain a possibility
through early this evening and again Thursday but most areas will
remain dry.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 240 PM CDT Wed Aug 10 2016
A more active weather pattern will return Friday and into the
weekend as the upper ridge flattens and front drops southward into
the region.
This slow moving front will interact with a very moist atmosphere
to produce numerous if not widespread showers and thunderstorms at
times especially from later Friday through Saturday night.
Precipitable water values near 2.25 inches and 850 MB dewpoints
near 16 degrees Celsius will support very efficient rainfall
production and the potential for excessive rainfall.
The exact timing and location of the front will play a critical
role on the axis of heaviest rainfall but this remains uncertain.
At this time we know there is the potential for excessive
rainfall that could result in flash flooding from later Friday
into this weekend.
Emergency managers along with those with interests along area
rivers or in flood prone areas should closely monitor the latest
weather information.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1202 PM CDT Wed Aug 10 2016
Widely scattered thunderstorms will occur this afternoon across
the region, but for now, coverage appears to be too sparse for TAF
inclusion. VFR will persist through the rest of this evening, with
some fog possible overnight/early Thursday morning at BBG and SGF.
IFR is possible with any fog that develops.
Conditions will quickly return to VFR by mid morning.
&&
.SGF Watches/Warnings/Advisories...
MO...Heat Advisory from 11 AM to 9 PM CDT Thursday for MOZ055>058-
068>070-079>081-089>092-094>096-102>105.
Heat Advisory until 9 PM CDT Thursday for MOZ066-067-077-078-088-
093-101.
KS...Heat Advisory until 9 PM CDT Thursday for KSZ073-097-101.
&&
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...BoxellHazardous weather outlook, Aug 10, 2:14 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 214 PM CDT WED AUG 10 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111915- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 214 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. DISCUSSION... ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY THIS ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING. SEVERE STORMS ARE NOT EXPECTED. AFTERNOON HEAT INDEX VALUES WILL CLIMB INTO THE 100 TO 106 DEGREE RANGE ACROSS SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON WHERE A HEAT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE HEAT AND HUMIDITY WILL CONTINUE TO INCREASE ON THURSDAY WITH AFTERNOON HEAT INDEX VALUES RANGING FROM 100 TO AROUND 110 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR MOST OF THE OUTLOOK AREA THURSDAY. ISOLATED THUNDERSTORMS WILL CONTINUE ON THURSDAY. MORE ORGANIZED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP FRIDAY AND CONTINUE INTO THIS WEEKEND AS A FRONT SLOWLY MOVES ACROSS THE AREA. THERE IS THE POTENTIAL FOR EXCESSIVE RAINFALL WHICH COULD RESULT IN FLASH FLOODING. EMERGENCY MANAGEMENT AND THOSE WITH INTERESTS ALONG AREA RIVERS AND IN FLOOD PRONE AREAS SHOULD CLOSELY MONITOR THE LATEST WEATHER INFORMATION GOING INTO THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Special weather statement, Aug 10, 4:26 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 PM CDT WED AUG 10 2016
KSZ101-102200-
CHEROKEE KS-
426 PM CDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 500
PM CDT...
AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSWEGO...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS... SHERMAN...
WEST MINERAL... ROSELAND...
CARONA... SHERWIN...
FAULKNER... STIPPVILLE...
HALLOWELL... SKIDMORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
&&
LAT...LON 3734 9507 3734 9489 3725 9483 3710 9482
3706 9489 3707 9507
TIME...MOT...LOC 2125Z 249DEG 7KT 3723 9507
SCHAUMANNThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:40 PM CDT | Special Weather Statement | SGF | Cherokee | 50 min |
| Aug 9, 7:56 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 34 min |
| Aug 10, 4:26 PM CDT | Special Weather Statement | SGF | Cherokee | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.